Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 197, NWS Des Moines, IA

August 7, 2025Decatur County, Wayne County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 7, 2025, 8:52 AM CDT for Decatur County, Wayne County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2025, 8:52 AM CDT (13:52 UTC)
Expired
Aug 7, 2025, 9:30 AM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Decatur County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.9 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2025-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 945 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2025-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
945 J/kg
Mixed-layer CIN
-399 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:38 AM CDT, 2 hours 14 minutes earlier. Its key messages:

  • Marginal Risk for severe weather early this morning, with damaging winds the main concern.
  • Heat indices near 100 degrees possible on Friday (60% confidence).
  • Thunderstorms possible (~40% chance) Saturday morning, then becoming likely after sunset Saturday night (>75% chance). Rain will remain in the forecast through at least Tuesday.
Area forecast discussion, Aug 7, 6:38 AM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
638 AM CDT Thu Aug 7 2025

 ...Updated for the 12z Aviation Discussion...

.KEY MESSAGES...

- Marginal Risk for severe weather early this morning, with
  damaging winds the main concern.

- Heat indices near 100 degrees possible on Friday (60%
  confidence).

- Thunderstorms possible (~40% chance) Saturday morning, then
  becoming likely after sunset Saturday night (>75% chance).
  Rain will remain in the forecast through at least Tuesday.

&&

.UPDATE...
Issued at 210 AM CDT Thu Aug 7 2025

A large deep-layer ridge over the southern High Plains extends
up toward the Midwest, but Iowa lies beneath its periphery. This
is allowing subtle perturbations overtopping the ridge to
interact with a modest nocturnal low-level jet and generate
isolated showers and thunderstorms across our service area.
Pinning down timing and location is problematic given the broad
and nebulous nature of the forcing, and have opted for
widespread 20-30 POPs accordingly. Relatively strong instability
and steep mid-level lapse rates support some threat of strong
storms overnight, however shear/flow is very limited and the
threat is marginal. Later today and tonight, the ridge will
expand and exert its influence more, helping to suppress
convection and leading to a dry (10 POP) forecast from this
afternoon through tonight (Thursday night). The expanding ridge
will also support a steady warming trend, though this will be
tempered today but light breezes/limited mixing and possibly
some lingering clouds.

&&

.DISCUSSION...
Issued at 157 PM CDT Wed Aug 6 2025

Complex setup in the short term. Objective analysis shows a passing
shortwave across northern Iowa, this being a culprit for the MCS
this morning. Another feature of note is a vorticity max at the apex
of the upper ridge, seen better by a lee cyclone, or by the wave
feature seen at 700mb. This feature will make its way towards Iowa
through the day, with more certainty placed towards having
consequential CI tonight. Convection will take place along the
gradient of the EML with uncertainty in how much the EML will
retreat in the wake of the MCS. Highest confidence resides along and
north of Highway 20. A southward traversal is possible along the
CAPE gradient. Similar to last night, backbuilding will be possible
if this happens because of the cold pool orienting Northwest to
Southeast. Locally heavy rainfall exceeding 2 inches will be
possible in the northeast.

A trough will eject off the coast and across the PNW, but not before
ridging will be allowed to advance into the region Thursday and
Friday. Friday looks to be the warmest and driest day for the
next 5 days. Highs will be in the low 90s and building humidity
will push the heat indices near the 100 degree mark. That same
trough will close off and tilt negatively, the upper-level jet
rounding the trough base. The main complex will move east
towards Iowa late Friday night into Saturday with the
possibility of storms diving towards the state in the morning.
The Marginal Risk over the area covers the damaging wind
potential, given that the region of favorable shear will follow
the storms. The better deep-layer shear orients west-to-east
Saturday as the front pivots and stalls. Due to capping, the
front may not initiate until after dark when the LLJ converges.
There will also be over 2,000 J/kg of CAPE to work with, making
this setup favorable for hail and damaging winds. 2 inch PWATs
will pool along the boundary, making heavy rain possible as
well.

When looking at the long term, an upper ridge in the eastern Pacific
will continue to build northward. What this means is that the
northern stream of energy we've been seeing will continue to be
favored. The CONUS upper ridge will be contained in the Rockies.
That means the EML will be kept in the Central Plains and Southwest
US. That ridge may be held there until late next week. Until we get
there, the longwave trough from the weekend will be slow to vacate,
with an extension of it lagging back into the CONUS late this
weekend. Then more northern stream waves will replace the
aforementioned trough into next week. While discrepancies exist on
what sort of intensity of synoptic lift will reach Iowa, the mean
flow at 500mb is northwest through at least midweek. Pattern
recognition would say there will be subtle shortwaves that will
propagate along the flow, energizing the stalled front that
will bounce around the nearby region. This is why >40% chance of
rain can be found in the overnight hours from Friday to
Tuesday. There will be heavy rainfall wherever the front ignites
each night. It's worth monitoring the forecast for trends on
precipitation placement into next week.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 628 AM CDT Thu Aug 7 2025

Multiple challenges in the next 6 hours, especially dealing
with uncertainty of thunderstorm evolution in central and
southern Iowa through the morning. Have seen a gradual movement
south and east, but have covered KDSM in prob30 in the late
morning to account for additional backbuilding to the northwest.
Cigs have stayed VFR, but MVFR/IFR vsbys remain possible from
heavy rainfall.

Additional concern is fog in the northeast with 1/2SM vsbys
reported. Have added short TEMPO groups to account for this
possibility. Additional storm development possible in the
northeast this afternoon, but confidence remains too low to add
in precip groups for KMCW and KALO, especially due to unknown
evolution after storms this morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Lee
DISCUSSION...Jimenez
AVIATION...Jimenez
Hazardous weather outlook, Aug 7, 2:31 AM CDT, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
231 AM CDT Thu Aug 7 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-081400-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
231 AM CDT Thu Aug 7 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Widely scattered thunderstorms will occur today, mainly in the
morning. The threat of severe weather is low, but a few storms
could produce brief gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hot weather is forecast on Friday, with heat index values
approaching 100 degrees in some areas during the afternoon.

Thunderstorm chances will return to the forecast over the weekend
and into early next week. Any severe weather threat during that
time will be assessed in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely.

In the hours before

Local storm report, Aug 7, 7:38 AM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
738 AM CDT Thu Aug 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     Rain             2 NNW Centerville       40.75N 92.89W
08/07/2025  M5.50 Inch       Appanoose          IA   Trained Spotter

            Trained spotter measured rainfall total at
            730am. Rain was still ongoing at observation
            time.

&&

AJJ
Local storm report, Aug 7, 7:50 AM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
750 AM CDT Thu Aug 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     Rain             3 SSE Udell             40.74N 92.72W
08/07/2025  E4.50 Inch       Appanoose          IA   Emergency Mngr

            Highway 2 is closed 5 miles east of
            Centerville near mile markers 178 and 179
            due to water over the road. This is a known
            local trouble spot that typical ponds to 6
            to 8 inches on the roadway. Amount is radar
            estimated.

&&

CAH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:23 AM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek37 min
Aug 7, 6:29 AM CDTFlash Flood WarningDMXAppanoose, Lucas, Wayne6 hr
Aug 7, 8:44 AM CDTFlash Flood WarningDMXClarke, Decatur, Lucas, Wayne4 hr
Aug 7, 9:32 AM CDTRiver Flood WatchDMXAppanoose6 hr
Aug 7, 2:42 PM CDTHeat AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 37 more28 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.